Indian Journal of Ophthalmology

CASE REPORT
Year
: 1989  |  Volume : 37  |  Issue : 3  |  Page : 154-

Vick's Vaporub induced dermo kerato conjunctivitis-A case report


Aravindkumar Jaiwal 
 C/o Dr. A.K. Sinha, Eye Specialist,Central Hospital, Jagjiwan Nagar Dhanbad - 826 003. (Bihar), India

Correspondence Address:
Aravindkumar Jaiwal
C/o Dr. A.K. Sinha, Eye Specialist,Central Hospital, Jagjiwan Nagar Dhanbad - 826 003. (Bihar)
India




How to cite this article:
Jaiwal A. Vick's Vaporub induced dermo kerato conjunctivitis-A case report.Indian J Ophthalmol 1989;37:154-154


How to cite this URL:
Jaiwal A. Vick's Vaporub induced dermo kerato conjunctivitis-A case report. Indian J Ophthalmol [serial online] 1989 [cited 2021 Jun 16 ];37:154-154
Available from: https://www.ijo.in/text.asp?1989/37/3/154/26061


Full Text

Vick's Vapo Rub has been used extensively for many years as a popular self medication for the symptoms of upper respiratory congestion and sometimes for minor headache. Although facial application is not recom­mended, many people, through their own initiative and preference have been accustomed to applying the Vick's Vapo Rub to their face and forehead.

In view of the rarity, the interesting presentation and devastating result of Vick's Vapo Rub induced dermo kerato conjunctivitis, the case is being reported.

 CASE REPORT



A45 years old male patient came to the ophthalmic O. P. D. with the complaint of pain, intolerance to light, water­ing, sudden diminution of vision in both his eyes since 5 days. He gave a history of applying Vick's Vapo Rub to the forehead around the eyes, in and around the nose and to the rest of the face once in the night prior to retiring to bed for the relief of headache and cold symp­toms. The following morning he awoke with tearing and blurred vision in both the eyes.

On examination the visual acuity of the right eye was C. F. 2 meters and left eye 6/18. The right eye had vesicular eruptions and ulceration of both eye lids with moderate oedema, diffuse conjunctival hyperaemia, extensive haze, irregularity and oedema of corneal epithelium, stromal oedema, and a small area of loss of epithelium in the upper half of the cornea. The lower half of the cornea showed a sloughing corneal ulcer. Corneal haze pre­vented adequate evaluation of the character of the aque­ous humor. The intraocular pressure was normal digi­tally.

The eyelids of the left eye had moderate oedema with vesicular eruptions and ulcerations, conjunctival hy­peraemia, corneal epithelial irregularity and clouding. There was subnormal corneal sensitivity (to testing with a wisp of cotton) the anterior chamber was clear and intraocular pressure was normal on palpation. The patient was treated with a mydriatic, antibiotics-topical, systemic and subconjunctival, and Diamox. Inspite of vigorous and energetic treatment, the right eye could not be saved and evisceration was done on a later date. The visual acuity of the left eye improved to 6/9 with re­sidual corneal nebulae.

 DISCUSSION



The diagnosis was made on the basis of the' history, clinical presentation of the case and absence of all ordi­nary indication of bacterial and viral infection, physical trauma and exposure to ultra violet light.

Andrew and Mortan [1] have reported seven cases of ker­ato conjunctivitis caused by new form of Vick's Vapo Rub which has greaseless gel as its base. The new product has the same "active ingredients " as the old preparation. By experimental studies they came to the conclusion that the new form of Vick's Vapo Rub has caused kerato-conjunctivitis where as regular Vick's Vapo Rub has been innocuous. But in the present case the regular Vick's Vapo Rub has caused a similar type of kerato-conjunctivitis as reported by them. It seems that the Vick's Vapo Rub has some toxic elements either in the active ingredient or in its base which are injurious to the eye.

Popp [2] described an almost identical clinical picture in 17 patients who used a sulfonamide eye ointment contain­ing a polyethylene Lysol ether in its base.

The experience with the product provides additional evidence that any preparation for the skin used in the vi­cinity of the eyes may accidentally contaminate the eye. It would be of great value if manufacturers of such drug products conduct testing procedure similar to those done for cosmetics. There should be proper labeling which will forewarn the consumer to avoid contaminat­ing his eyes with the potentially injurious medicaments intended for his skin or hair.

References

1Andrew A.D., W. Mortan Grant: Amer. J. Ophthalmol, 68:858-862,1969.
2Popp. C: Korneaerosionen durch Poluathylenglykolather, kilinn Mbi angenth. 126:176,1955